Is There a Connection between Creatine and Acne?
Some people who supplement with creatine notice an increase in the amount of acne they have or develop new acne for the first time while taking it. Studies on the effects of this substance on acne are not readily available, however, so much of the evidence that suggests it increases acne is anecdotal. Since only some people report an increase in acne based on supplementation, it is thought that creatine does not cause acne but may contribute to it. In fact, some people theorize that it's not the creatine itself that causes a problem; instead, some people think the increase in acne may be the result of changes in the hormone insulin when a person takes creatine with a sweet beverage.
Creatine naturally occurs in the human body and in some of the foods people eat. Some people choose to supplement with it, however, because of its ability to help increase lean muscle in the human body. Many also use it to improve performance in sports and body building. For these types of applications, a person may supplement with it in the form of a powder or capsule taken by mouth or in fitness and bodybuilding drinks, snacks, and energy bars that contain it. Usually, it is the people who supplement with it that notice a connection between creatine and acne.
Most medical sources that discuss creatine and supplementation with it do not discuss acne. The relationship between acne and creatine is usually discussed based on the experiences of some individuals who take larger amounts of it in the hopes of increasing their physical performance and building lean muscle. Quite a few people who consume high levels of this substance report an increase in acne or the development of new acne blemishes despite clear skin in the past. Such reports are not proof of the relationship between creatine and acne, however.
Though there might be a connection between creatine and acne, it may not be one of cause and effect. Some people theorize that the substance doesn't cause acne but instead aggravates it in certain people. For example, if a person has oily skin or hormonal fluctuations that contribute to acne, this may increase the likelihood that creatine will aggravate the situation. Others theorize that changes in levels of insulin that occur when taking creatine with sweet beverages may be at fault. Research studies are necessary, however, to determine whether any of these theories are correct and to further explore the possible connection between creatine and acne.
I started training four years ago at the age of 36 and had very good skin despite a diet that included a fair amount of sugar and saturated fats.
My skin remained healthy and besides an occasional facial pimple, was clear.
About 16 months ago, I started supplementing with a creatine product (creatine pyruvate and monohydrate, beta-alanine, taurine and bioperine) and within a few weeks developed quite unpleasant acne, acute enough to actually be uncomfortable so I stopped taking the creatine but the acne remained at an uncomfortable level for about six months.
My personal hygiene has always been good and I upped it to include twice daily skin toners and regular exfoliating, etc. I improved my diet and cut out all sugars and reduced saturated fats to very low levels and upped fiber to epic levels and now have a very healthy diet.
Although my acne has improved, I still have persistent patches on the temples and occasional flare ups. I am convinced that it was the creatine supplement that I was taking that caused this reaction and I hope that my skin will return to normal eventually, though like I said, it has now been 16 months and I have worse skin now than when I was a teenager.
I would love to hear if there is a remedy for this, although somehow I doubt there is a quick fix. I would advise caution when taking this stuff and starting out on lower doses until you are certain that won't cause any untoward reactions.
@feruze-- That doesn't sound too logical to me. If anything, creatine might be causing acne because of its effects on hormones. Creatine increases the amount of testosterone. This is also how it encourages the building of muscle mass. Hormonal changes can lead to acne in some people but it's not going to have this affect on everyone.
I've been taking creatine supplements for six months, I haven't developed any acne.
@MikeMason-- All I've heard about this subject is that creatine can cause acne if you're not drinking enough water. Apparently creatine requires more hydration and not getting enough causes oil and toxins to remain in the skin leading to acne.
I started supplementing with creatine a few weeks ago. I've always had oily skin and a few pimples here and there. But after starting on the creatine, I've developed acne on my face and back. I think creatine has definitely improving my muscle mass but I might have to quit because of the acne.
Has anyone else experienced the same thing?
Post your comments